Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 194, NWS Hastings, NE

September 2, 2021Buffalo County, Kearney County, Phelps County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 2, 2021, 6:14 PM CDT for Buffalo County, Kearney County, Phelps County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2021, 6:14 PM CDT (23:14 UTC)
Expired
Sep 2, 2021, 7:00 PM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Buffalo County, NE, Kearney County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 66 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 5:27 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

857 
WUUS53 KGID 022314
SVRGID
NEC019-099-137-030000-
/O.NEW.KGID.SV.W.0194.210902T2314Z-210903T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
614 PM CDT Thu Sep 2 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Phelps County in south central Nebraska...
  Kearney County in south central Nebraska...
  Southern Buffalo County in south central Nebraska...

* Until 700 PM CDT.

* At 613 PM CDT, a severe thunderstorm was located near Odessa, or 10
  miles southwest of Kearney, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Minden and Heartwell.

This includes Interstate 80 between mile markers 259 and 292.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Nebraska.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until midnight CDT for south
central Nebraska.

&&

LAT...LON 4075 9936 4074 9872 4042 9873 4049 9935
TIME...MOT...LOC 2313Z 271DEG 23KT 4061 9923 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Heinlein
2 follow-up statements
286 
WWUS53 KGID 022349
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
649 PM CDT Thu Sep 2 2021

NEC019-137-022358-
/O.CAN.KGID.SV.W.0194.000000T0000Z-210903T0000Z/
Phelps NE-Buffalo NE-
649 PM CDT Thu Sep 2 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHELPS AND
SOUTHERN BUFFALO COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of parts of the warned area. Therefore, the warning has 
been cancelled.

A Tornado Watch remains in effect until midnight CDT for south
central Nebraska.

LAT...LON 4065 9904 4066 9894 4065 9894 4065 9890
      4066 9888 4067 9872 4042 9873 4047 9917
      4059 9917
TIME...MOT...LOC 2348Z 271DEG 23KT 4061 9893 

$$

NEC099-030000-
/O.CON.KGID.SV.W.0194.000000T0000Z-210903T0000Z/
Kearney NE-
649 PM CDT Thu Sep 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR KEARNEY COUNTY...

At 648 PM CDT, a severe thunderstorm was located 7 miles north of
Minden, or 10 miles southeast of Kearney, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Minden, Axtell, Heartwell and Norman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Nebraska.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4065 9904 4066 9894 4065 9894 4065 9890
      4066 9888 4067 9872 4042 9873 4047 9917
      4059 9917
TIME...MOT...LOC 2348Z 271DEG 23KT 4061 9893 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Heinlein
641 
WWUS53 KGID 030001
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
701 PM CDT Thu Sep 2 2021

NEC099-030009-
/O.EXP.KGID.SV.W.0194.000000T0000Z-210903T0000Z/
Kearney NE-
701 PM CDT Thu Sep 2 2021

...THE SEVERE THUNDERSTORM WARNING FOR KEARNEY COUNTY WILL EXPIRE AT
700 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However gusty 
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for south
central Nebraska.

LAT...LON 4065 9904 4066 9894 4065 9894 4065 9890
      4066 9888 4067 9872 4042 9873 4047 9917
      4059 9917
TIME...MOT...LOC 2359Z 271DEG 23KT 4061 9884 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:18 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 2, 4:18 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
418 PM CDT Thu Sep 2 2021

.DISCUSSION...(This evening through Thursday)
Issued at 355 PM CDT Thu Sep 2 2021

Summary...
Main concern is the potential for strong to severe
thunderstorms and locally heavy rain late this afternoon and
evening. Friday looks to be mainly dry with pleasant temperatures.
The next chance for rain (potentially heavy) will come Friday
night into Saturday morning and looks to focus mainly along, and
especially south, of the state line. Thereafter, the forecast
remains dry. Temperatures will oscillate back and forth through
the 70s and 80s, with the overall coolest day being Saturday, and
warmest day coming on Monday.

Details...
Will focus primarily on the next 24 to 48 hours, as that appears
to feature the most impactful weather. WV imagery shows weak
mid level trough, that actually contains remnants of E Pacific
tropical cyclone Nora, moving thru the Central Plains. AM showers
and weak tstms associated with strong low level WAA have shifted
to far E portions of the CWA where clds and shwrs are keeping
temps in the low 70s. However, further W, several hrs of at least
scattered to broken cld cover has allowed temps to recover into
the upper 70s and low 80s. In fact, just SW of the CWA, HLC has
climbed to 87F with a Td of 72. Further W, winds have veered to
the W across NW KS, resulting in lower Tds, and a cold front can
be seen in sfc obs and visible sat from north central Nebraska
back towards LBF and IML. This suggests a narrow swath of moderate
to strong instability, despite poor lapse rates, has developed
and will persist between the departing shwrs/weak convection to
the E and the incoming cold front from the NW. Appears outflow
from AM convection has stalled from roughly HLC northward to where
it intersects the cold front near Gothenburg, and think this is
where the best chc for new, deep convection, will be in the 21Z to
23Z time frame. Vis sat already shows some agitated CU in this
area. Latest SPC mesoanalysis shows 2000-2500 J/kg nosing into far
SW portions of CWA co- located with 40kt+ of eff
shear...suggesting mix of mult- cell and supercell structures are
likely. Deep layer shear vectors are orthogonal to the outflow
bndry/sfc confluence line in the SW CWA, so this is where cells
could remain discrete the longest. Eventually, though, expect
upscale growth into a line or broken line as the linear forcing of
the cold front interacts with the primary instability axis,
probably by around 23-00Z. This activity should then move E/SE
thru the remainder of the eve hrs, with weakening expected by
around midnight as activity shifts primarily E/SE of the CWA.

As for severe threats: appears there will be a small window in
time and space for a few tornadoes. This is most favored SW of the
Tri-Cities where there is a narrow zone of backed low level flow
ahead of the bndry, and where storms could remain discrete or
semi-discrete the longest. Also, LCL levels are pretty low and
there is a good amnt of 0-3km CAPE. Upscale growth and gradually
veering low level flow should lead to decr tor threat by around
00-01Z, or so. Not sold on much of a QLCS tor threat as best low
level shear tends to outrun the convective/instability axis, but
will need to monitor closely given low LCLs and high 0-3km CAPE.
Linear nature of convection and magnitude of CAPE with support dmg
wind potential. Large hail threat is not great, largely due to
poor mid level lapse rates associated with tropical airmass
characteristics from Nora remnants...but the threat isn't zero
given CAPE/shear. Finally, will have to watch out for hvy rain
rates and locally hvy rn as PWATs are 1.8-1.9", which is 2-3 std
dev above normal. Luckily though, the sweeping nature of the front
should keep storms moving along for the most part and keep any
flooding threat relatively minor and/or isolated.

Expect majority of CWA to wake up to dry conditions Fri AM,
though will likely have some stratus advancing N to S across
central NE. This stratus layer should lift and scatter by midday
and give way to nice conditions for the aftn hrs - temps in the
70s-80s and lgt winds. Shwr/tstm chcs will incr after dark Fri
eve, mainly over S/W portions of the CWA, as approaching
progressive mid level shortwave induces incr WAA/moisture adv atop
stalled out bndry in KS. This system has always looked like a
mostly KS system, but 12Z NAM/NAMNest have trended even a bit
further S closer to and S of I-70. PWATs remaining near +2.5 std
dev and deep layer flow parallel to mid level bndry suggest
potential for some training activity and hvy rn rates...so will
need to keep a close eye on latest trends for potential hydro
issues.

As mentioned in the summary, the rest of the forecast appears
fairly quiet and low impact. There remains a non-zero chc for
shwrs/storms Sun, but latest blend is dry. Warm and dry conditions
are expected for the Labor Day holiday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1235 PM CDT Thu Sep 2 2021

Significant weather: IFR CIGs

Through 06Z: Scattered shwrs and IFR CIGs now should gradually
shift E by mid aftn. Expect to see some breaks in the cld cover
mid to late aftn, which should lead to incr instability and may
allow for a line (or broken line) of tstms to dev along SE-moving
cold front. The greatest chcs for tstms at the terminals looks to
be 23Z to 03Z. Some gusty winds and/or MVFR CIGs/VSBYs may
accompany this activity, though exact severity remains uncertain
and will depend on how much instability develops by late this
aftn. SSE winds this aftn will go lgt and vrbl near the front
(except under tstms), before switching to the NW by late eve
behind the cold front. Confidence: Medium.

06Z to 18Z: Next concern will be potential for IFR CIGs to back
in from the N around dawn Fri AM. Feel model agreement and
conceptual model are most supportive for GRI, so have inserted
some IFR CIGs at 12Z. Signal isn't quite as strong at EAR, so kept
VFR (SCT012) for now. Later shifts can add if signal increases.
Any low clds should lift and scatter mid to late Fri AM. Wind
will be NW to N around 6-10kt. Confidence: Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Thies
AVIATION...Thies
Hazardous weather outlook, Sep 2, 3:11 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
311 PM CDT Thu Sep 2 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
311 PM CDT Thu Sep 2 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to develop along and ahead of
a cold front late this afternoon across areas along and west of a
line from Ord to Phillipsburg. These thunderstorms could become
severe with large hail near 1 inch in diameter, damaging wind
gusts near 60 MPH, and isolated tornadoes all possible. By this
evening, thunderstorms should congeal into a line and move east
and southeast through the remainder of the forecast area. Large
hail and damaging winds will remain a concern through about 11PM.
Localized areas of heavy rain are also possible, which could lead
to mainly minor, short term flooding issues, particularly in
areas that have seen recent heavy rainfall. Lingering weak
thunderstorms will remain possible along and south of the state
line through the remainder of the overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

During the day Friday, small chances for thunderstorms continue
mainly south of the Nebraska-Kansas border, but most of the
outlook area should be storm-free. Then Friday evening into
Saturday morning, at least small chances for storms expand
northward to include the entire outlook area, but with the highest
chances favoring north central Kansas, where another round of
locally heavy rain and perhaps a few strong storms could occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, mainly between 4PM and 11PM. Any
reports of large hail, damaging winds, and heavy rain are greatly
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Sep 2, 4:21 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
421 PM CDT Thu Sep 2 2021

KSZ018-019-022200-
Osborne KS-Mitchell KS-
421 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of northwestern
Mitchell and eastern Osborne Counties through 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Osborne, or 28 miles north of Russell, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Osborne around 440 PM CDT.

Other locations in the path of this storm include Tipton, Downs and
Cawker City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3917 9879 3932 9892 3957 9854 3957 9832
      3944 9820
TIME...MOT...LOC 2121Z 234DEG 28KT 3929 9878

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Heinlein
Special weather statement, Sep 2, 5:08 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
508 PM CDT Thu Sep 2 2021

KSZ007-018-019-022300-
Jewell KS-Osborne KS-Mitchell KS-
508 PM CDT Thu Sep 2 2021

...Strong thunderstorms will impact portions of Mitchell,
southeastern Jewell and southeastern Osborne Counties through 600 PM
CDT...

At 508 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cawker City to 7 miles southwest of
Hunter. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cawker City around 515 PM CDT.
  Glen Elder around 525 PM CDT.

Other locations in the path of these storms include Victor, Jewell
and Randall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3947 9851 3985 9796 3927 9802 3922 9814
      3922 9849 3913 9849 3913 9854
TIME...MOT...LOC 2208Z 234DEG 25KT 3945 9845 3916 9848

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:52 PM CDTTornado WarningGIDKearney, Phelps23 min
Sep 2, 6:20 PM CDTTornado WarningGIDHarlan25 min
Sep 2, 6:48 PM CDTAreal Flood AdvisoryGIDBuffalo, Dawson, Gosper, Phelps3 hr
Sep 2, 6:49 PM CDTSpecial Weather StatementGIDHarlan26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.